Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Burlington, VT

April 23, 1996Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Apr 23, 1996, 10:45 PM EDT for Windsor County, Vermont. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1996, 10:45 PM EDT (02:45 UTC)
Expired
Apr 24, 1996, 7:45 AM EDT
In force
9 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Windsor County, VT

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 240247
FFWBTV
VTC015-023-007-027-241145-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 PM EDT TUE APR 23 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  745 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...WASHINGTON COUNTY
 
IN NORTHWEST VERMONT
 
   ...CHITTENDEN COUNTY
 
IN SOUTHEAST VERMONT
 
   ...WINDSOR COUNTY
 
HEAVY RAINFALL LATE THIS AFTERNOON AND EVENING HAS CAUSED SOME
STREAMS...CULVERTS AND SMALL RIVERS TO FLOW OVER THEIR BANKS IN
CHITTENDEN...LAMOILLE...WASHINGTON AND WINDSOR COUNTIES.
 
SOME SPECIFIC FLOOD PROBLEMS INCLUDE THE BROWNS RIVER ALONG ROUTES 15
AND 128 IN UNDERHILL...JERICHO AND ESSEX.  ROUTE 12 NEAR MORRISVILLE
IN LAMOILLE COUNTY WAS EXPERIENCING FLOODING AT THE TENNY BRIDGE.
 
ALSO...THE BLACK RIVER IN LUDLOW IN WINDSOR COUNTY HAD OVERFLOWED IT/S
BANKS INTO TOWN CAUSING SOME VOLUNTEER EVACUATIONS OF A TRAILER PARK ON
MAIN STREET.
 
FIELD FLOODING ALONG THE LARGER RIVERS SUCH AS THE WINOOSKI...LAMOILLE
AND OTTER CREEK WILL CONTINUE AND POSSIBLY APPROACH ROADS BY DAWN.
 
IF YOU LIVE OR TRAVEL ALONG THESE AND OTHER WATERWAYS IN VERMONT
OVERNIGHT...BE ALERT TO THE POSSIBILITY OF FLOODING AND SEEK HIGHER
GROUND IMMEDIATELY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
&
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:17 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 23, 9:17 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
915 PM EDT TUE APR 23 1996

PER COORD CALL WITH ALY...WL KEEP FFA FOR ENTIRE FA THROUGH THE
NIGHT AS NERFC GUIDANCE SHOWS ANY RIVER CRESTS OCCURING OVRNGT/WED
AM.

THERE HAS BEEN SOME MINOR FLOODING ON SOME ROADS IN THE CURRENT
WARNED COUNTIES IN VT WITH SVRL RPTS OF FIELD FLOODING BUT NO MAJOR
FLOODING AT THIS TIME.

HVST PCPN HAS BEEN FALLING IN VT...ESP S OF A RUT/MPV/1V4 LINE
WHERE T-STMS HAVE BEEN TRAVERSING THE AREA.  MANUALLY MOSAICING
KGYX/KRMX/KENX AND SFC RPTS...IT APPRS AN INCH AND PSBL LCLLY MORE
IN VT SRN TWO COUNTIES...THREE-QUARTERS TO INCH ELSEWHERE IN VT XCPT
AN HALF TO INCH IN SE ADRNDKS/NRN CHMPL VLY.

CURRENTLY...KENX LOOP AND SAT LOOP SHWS MORE RW AND PSBLY EMBEDDED
RUMBLE ERN NY SOUTH OF SLK MAKING A B-LINE FOR SRN/ERN VT.  THIS MAY
VRY WELL PROVE TO BE A PRBLM LTR TNGT.

JUST REVIEWED WRK ZONES FM ALY AND LOOKS OK...WUD PSBLY STL MNTN
BRIEFLY HVY TIL MIDNIGHT FOR SRN VT.

FYI...ERLR THIS EVENING...SOME HOOK ECHOES AND MESO-CIRCULATIONS ALG
ALY/BTV BDR AND THEN INTO NH BUT THEY WERE BRIEF...SHALLOW AND THUS
FAR NO RPTS OF DAMAGE.

SLW

In the hours before

Special weather statement, Apr 23, 5:10 PM EDT, 5 hours 35 minutes before
VTZ001>012-NYZ026>031-034-035-240110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT TUE APR 23 1996

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ESSEX COUNTY
NEW YORK...
...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM FOR
ADDISON...WASHINGTON AND ORANGE COUNTIES SOUTHWARD IN VERMONT...

THUNDERSTORMS MOVED ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON
WITH ONE STORM PRODUCING DIME-SIZED HAIL IN LUDLOW.  A FEW OTHER
THUNDERSTORMS IN EASTERN NEW YORK WILL MOVE INTO SOUTHERN VERMONT
THROUGH THIS EVENING.  RAIN WILL BE OCCASIONALLY HEAVY...AND THE STORMS
MAY BE ACCOMPANIED BY STRONG GUSTY WINDS AND SOME HAIL.

A FLOOD WATCH CONTINUES IN EFFECT OVERNIGHT FOR ALL OF VERMONT AND
NORTHERN NEW YORK.  RAIN WILL CONTINUE OVERNIGHT AND WITH RIVERS
ALREADY AT OR NEAR BANKFULL...THE THREAT OF FLOODING IS HIGH.

IF YOU LIVE NEAR A RIVER...KEEP AN EYE ON THE WATER LEVEL AND BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING OCCURS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

MCGILL
Special weather statement, Apr 23, 8:44 PM EDT, 2 hours 1 minute before
VTZ001>012-240345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
843 PM EDT TUE APR 23 1996

...THE SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF VERMONT
HAS BEEN CANCELLED...

THUNDERSTORMS CONTAINING FREQUENT LIGHTNING...GUSTY WINDS AND VERY
HEAVY RAIN EXITED VERMONT SHORTLY AFTER 8 PM.  AT 835 PM SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS REMAIN IN EASTERN NEW YORK AND WILL MOVE
OVER CENTRAL AND SOUTHERN VERMONT THROUGH MIDNIGHT.

THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAS PASSED...HOWEVER BRIEF
PERIODS OF HEAVY RAIN ARE STILL POSSIBLE.  A FLOOD WATCH IS IN EFFECT
FOR VERMONT TONIGHT AS THESE HEAVY RAINS MAY CAUSE LOCAL STREAMS...
RIVERS AND CULVERTS TO FLOOD.

IF YOUR HOME OR BUSINESS IS IN A FLOOD PRONE AREA OR YOU TRAVEL NEAR
RIVERS AND STREAMS...BE ALERT TO RISING WATER LEVELS AND BE PREPARED
TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN OR SHOULD
WARNINGS BE ISSUED.

DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE
VISIBLE TO MOTORISTS. SOME ROADWAYS MAY EVEN BE CLOSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION FOR
THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

WHITTIER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:45 PM EDTFlash Flood WarningBTVChittenden, Lamoille, Washington9 hr
Apr 24, 5:05 AM EDTFlash Flood WarningBTVRutland7 hr

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.